South Dakota, 2006

Hail in South Dakota, May 7, 2006

May 7, 2006 · NWS ABR · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 7, 2:35 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, May 7, 2:35 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT SUN MAY 7 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FOCUS IN THE SHORT TERM CENTERING AROUND COLD FRONT CURRENTLY
STRETCHING FROM CENTRAL ND SOUTHWESTWARD INTO WESTERN SD. ALREADY
SEEING SOME THUNDERSTORMS ALONG THE FRONT...WITH DEVELOPMENT
CONTINUING ALONG THE SOUTHERN END OF THE FRONT ACROSS NW SD. AN AREA
OF CU HAS DEVELOPED ACROSS PORTIONS OF EASTERN SD...EASTERN ND...AND
MINNESOTA. MOISTURE AXIS NOSING INTO EASTERN SD...WITH A SWATH OF
DEWPOINTS IN THE 50S NEAR KHON...KABR...AND KPIR. FRONTAL BOUNDARY
WILL CONTINUE TO PUSH EAST THIS EVENING...BECOMING HUNG UP ACROSS
THE CWA LATE TONIGHT. LATEST SPC OUTLOOK INDICATING AROUND 500 J/KG
OF CAPE AND STEEP LOW/MID LEVEL LAPSE RATES ACROSS THE AREA. EXPECT
LITTLE SEVERE THREAT...BUT DO FEEL THAT TS COVERAGE WILL INCREASE AS
THE FRONT SLIDES FURTHER EAST WHERE BETTER MOISTURE IS PRESENT.
EITHER WAY STILL ONLY EXPECT ISOLATED TO SCATTERED COVERAGE OF
THUNDERSTORMS AT BEST...WITH THE BULK OF THE ACTIVITY ACROSS THE
NORTHERN CWA. WITH THE SLOW PROGRESSION OF THE FRONT LATER
TONIGHT...AND A SECONDARY SHORTWAVE SLIDING EAST OUT OF THE ROCKIES
WILL CONTINUE TO SEE -TSRA CHANCES INTO MONDAY ESPECIALLY ACROSS THE
EASTERN CWA NEAR THE FRONTAL BOUNDARY. SPC CONTINUES TO PAINT A
SLIGHT RISK OF SEVERE STORMS ACROSS THE EXTREME SOUTHEASTERN CWA.
OTHERWISE EXPECT CAA AND DRIER AIR PUSHING INTO THE CWA MONDAY NIGHT
INTO TUESDAY. NEXT UPPER WAVE OF INTEREST TO AFFECT THE REGION LATE
TUESDAY INTO WEDNESDAY NIGHT. THIS WAVE CURRENTLY LOCATED IN THE
GULF OF ALASKA WILL DROP SOUTHEAST BY TUESDAY AND PUSH INTO THE
NORTHERN PLAINS LATE TUESDAY NIGHT INTO WEDNESDAY. A STRONG COLD
FRONT ASSOCIATED WITH THIS WAVE WILL DROP SOUTH THROUGH THE CWA
WEDNESDAY INTO WEDNESDAY NIGHT. EXPECT A CHANCE OF SHOWERS WITH THIS
FRONT...ESPECIALLY ACROSS THE EASTERN CWA FOR NOW. MODELS HAVE
SLOWED THIS SYSTEM DOWN A LITTLE SO HAVE MADE CORRESPONDING CHANGES
IN THE WX/POP GRIDS. MODELS ALSO INDICATING BELOW FREEZING
TEMPERATURES AT 850 MB BEHIND THE FRONT. FOR NOW LOWER LEVEL
TEMPERATURES SHOULD REMAIN ABOVE FREEZING...SO STILL EXPECT RAIN.
HOWEVER WILL HAVE TO MONITOR THAT FRONT...IF ENOUGH COLD AIR GETS
DRAWN INTO THE SYSTEM...MAY END UP WITH SOME FLURRIES ACROSS THE
NORTHERN ZONES.

.LONG TERM...THURSDAY THROUGH SUNDAY
MAIN CHALLENGE IN THE EXTENDED IS PRECIPITATION CHANCES EARLY IN THE
PERIOD...AND AGAIN TOWARD THE END OF THE WEEKEND. A STRONG UPPER
TROUGH WILL BE OVER THE GREAT LAKES/OHIO VALLEY REGION
THURSDAY...AND MOVES VERY LITTLE THROUGH THE PERIOD. THE GFS AND
ECMWF KEEP IT THE STRONGEST...WHILE THE DGEX TRIES TO WASH IT OUT
OVER THE WEEKEND. AN UPPER RIDGE BUILDS AND REMAINS OVER THE
ROCKIES. A SURFACE LOW WILL JUST BE EXITING THE REGION TO THE EAST
EARLY THURSDAY...WITH A FEW LINGERING SHOWERS STILL POSSIBLE OVER
THE FAR EASTERN CWA. THE LOW PUSHES FAR ENOUGH EAST BY AFTERNOON TO
BRING AN END TO THE PRECIP. THE REST OF THE EXTENDED PERIOD LOOKS TO
BE DRY AS HIGH PRESSURE SETS UP OVER THE PLAINS LATE THURSDAY AND
REMAINS THERE THROUGH LATE IN THE DAY SUNDAY. THE HIGH DOES LOOK TO
BEGIN TO SLOWLY PUSH EASTWARD ON SUNDAY...WITH A WEAK LOW PRESSURE
SYSTEM REMAINING WEST OF THE REGION. WILL THEREFORE KEEP SUNDAY DRY
FOR NOW...WITH THE GFS THE ONLY MODEL SHOWING THE POSSIBILITY OF
PRECIP MOVING IN DURING THAT TIME.

NO BIG CHANGES MADE TO TEMPERATURES. H85 TEMPS WILL BE A BIT
COOL...ESPECIALLY EARLY IN THE PERIOD. THE FAR EASTERN CWA WILL NOT
SEE H85 TEMPS ABOVE ZERO...BUT THE WESTERN ZONES LOOK TO WARM TO
ABOVE NORMAL BY SATURDAY AND SUNDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT/PARKIN
Hazardous weather outlook, May 7, 3:58 AM CST, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
458 AM CDT SUN MAY 7 2006

SDZ003-004-009-015-016-033>035-045-048-081000-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
458 AM CDT SUN MAY 7 2006 /358 AM MDT SUN MAY 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON
AND TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ005-006-010-017-018-036-037-051-081000-
MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-HYDE-HAND-BUFFALO-
458 AM CDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT. ISOLATED
SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY. THE MAIN THREAT WITH THE
STORMS WILL BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-019>023-081000-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
458 AM CDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT...MAINLY
AFTER MIDNIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON MONDAY AND
MONDAY EVENING. ISOLATED SEVERE STORMS WILL BE POSSIBLE. DEPENDING
ON THE PROGRESSION OF THE COLD FRONT AND AVAILABLE MOISTURE ON
MONDAY...LOCALIZED FLOODING MAY BE POSSIBLE ON MONDAY AFTERNOON
AND MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

The radar

The Rapid City radar (KUDX), 190 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hughes

When
May 7, 6:45 PM CST
Where
Hughes County, 12 mi NW of Pierre
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.483, -100.500

Hail, Sully

When
May 7, 6:55 PM CST
Where
Sully County, 17 mi WNW of Onida
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.800, -100.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508759, 5508760.